Anti-PD-1 antibody treatment is approved in advanced melanoma and provides median overall survival over 24 months. The main treatment-related side effects are immune-related adverse events, which include rash, pruritus, vitiligo, thyroiditis, diarrhoea, hepatitis and pneumonitis. We report a case of autoimmune diabetes related to nivolumab treatment. A 73-year-old man was treated in second line with nivolumab at 3 mg/kg every two weeks for metastatic melanoma. At 6 weeks of treatment, he displayed diabetic ketoacidosis. Nivolumab was withheld 3.5 weeks and insulin therapy was initiated, enabling a normalization of glycaemia and the disappearance of symptoms. Laboratory investigations demonstrated the presence of islet cell autoantibodies, while C-peptide was undetectable. Retrospective explorations on serum banked at week 0 and 3 months before the start of nivolumab, already showed the presence of autoantibodies, but normal insulin, C-peptide secretion and glycaemia. Partial response was obtained at month 3, and nivolumab was then resumed at the same dose. The clinical context and biological investigations before, at and after nivolumab initiation suggest the autoimmune origin of this diabetes, most likely induced by anti-PD-1 antibody in a predisposed patient. The role of PD-1/PD-L1 binding is well known in the pathogenesis of type 1 diabetes. Therefore, this rare side effect can be expected in a context of anti-PD-1 treatment. Glycaemia should be monitored during PD-1/PD-L1 blockade. The presence of autoantibodies before treatment could identify individuals at risk of developing diabetes, but systematic titration may not be relevant considering the rarity of this side effect.
Keywords: Adverse events; Anti-PD-1 antibody; Autoimmune diabetes; Melanoma.